Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 245, NWS Bismarck, ND

August 22, 2016Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2016, 11:23 PM CDT for Foster County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2016, 11:23 PM CDT (04:23 UTC)
Expired
Aug 23, 2016, 12:04 AM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Foster County, ND

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:50 PM CDTHAIL 0.883 W Mchenry, NDAPPROXIMATE TIME OF HAIL. SAID IT LASTED A FEW MINUTES.
Aug 23, 12:04 AM CDTHAIL 1Grace City, NDLATE REPORT FROM EARLY TUESDAY MORNING 8-23-16. FOSTER COUNTY EMERGENCY MANAGER RECEIVED A REPORT OF QUARTER HAIL FROM LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KBIS 230423
SVRBIS
NDC031-230530-
/O.NEW.KBIS.SV.W.0245.160823T0423Z-160823T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FOSTER COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRACE
  CITY... OR 18 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MCHENRY AROUND 1140 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE JUANITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4739 9878 4752 9896 4759 9886 4759 9850
      4753 9850
TIME...MOT...LOC 0422Z 228DEG 24KT 4753 9875 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
213 
WWUS53 KBIS 230435
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT MON AUG 22 2016

NDC031-230530-
/O.CON.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1135 PM CDT MON AUG 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN FOSTER COUNTY...

AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCHENRY...OR
21 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MCHENRY AROUND 1145 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE JUANITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4743 9870 4755 9891 4759 9886 4759 9850
      4753 9850
TIME...MOT...LOC 0435Z 228DEG 24KT 4756 9870 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
380 
WWUS53 KBIS 230451
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 PM CDT MON AUG 22 2016

NDC031-230530-
/O.CON.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1151 PM CDT MON AUG 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN FOSTER COUNTY...

AT 1151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCHENRY...OR
29 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCHENRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4750 9856 4756 9865 4759 9866 4759 9850
      4753 9850
TIME...MOT...LOC 0451Z 246DEG 22KT 4758 9853 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
159 
WWUS53 KBIS 230504
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 AM CDT TUE AUG 23 2016

NDC031-230514-
/O.CAN.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1204 AM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOSTER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4750 9856 4756 9865 4759 9866 4759 9850
      4753 9850
TIME...MOT...LOC 0503Z 228DEG 24KT 4764 9843 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:49 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 22, 9:49 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
949 PM CDT MON AUG 22 2016

.UPDATE...
Issued at 934 PM CDT Mon Aug 22 2016

Latest surface analysis shows surface low pressure near Mobridge
SD, with a weak surface trough into west central ND. A Cold front
was just pushing into northwest ND. Currently, no convection
across the area with plenty of CIN across western and central ND.
Later tonight some mesoscale models are indicating convection
developing with the development of a low level jet in the vicinity
of the James River Valley and points east. This has been the case
since earlier today, but not a strong consensus with various
models. Therefore will keep the slight chance pops near the
jamestown area later tonight. Toward morning other mesoscale
models like the 22 AUG 12Z NSSL WRF indicate convection developing
near Minot ahead of the approaching cold front. This also was
covered in the previous forecast with slight chance to chance pops
from around Minot to the International border beginning around 12
UTC. Overall, see no need to deviate from the current forecast.
The 23 UTC HRRR was showing the potential for some low cloud/fog
development over the eastern portion of Lake Sakakawea up towards
Minot in an area of low level surface convergence. BUFKIT model
soundings are not impressive with low level moisture at this time.
Will pass this along to the overnight crew but no plans at this
time to make any aviation forecast adjustments.

UPDATE Issued at 637 PM CDT Mon Aug 22 2016

No major changes were needed for this update. Still monitoring
trends for thunderstorm development in northeastern Montana and
should spread into northwest and perhaps north central North
Dakota later tonight. Otherwise, just blended the latest
observations with the current forecast.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM CDT Mon Aug 22 2016

Fire weather concerns far southwest Tuesday highlight the short
term forecast.

A cold front across central Montana this afternoon is forecast to
enter western North Dakota late tonight, and move through central
North Dakota Tuesday morning. See the fire weather discussion
below for details regarding fire weather concerns across far
southwest North Dakota Tuesday afternoon and early evening.

Isolated thunderstorms are possible across far northwest and north
central North Dakota late tonight into Tuesday morning with the
cold front, with additional storms possible tonight potentially
across the James River Valley in deeper moisture and forced by
the low level jet as depicted by the 15-19 UTC RAP iterations.
Severe weather is not expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM CDT Mon Aug 22 2016

Slowly moderating temperatures into the weekend highlight the
extended forecast.

After a cool start to the extended forecast with highs in the 60s
for much of the area on Wednesday in the wake of the cold front
from the short term, the 12 UTC global deterministic and ensemble
suites are in agreement on cyclonic northwest flow aloft
potentially remaining over the Northern Plains Thursday and
Friday. This would support continued below normal but slightly
warmer highs in the 70s. Thereafter, the upper level flow pattern
may transition to quasi-zonal by the weekend. This would mark a
continued moderation in temperatures back to near normal with
highs in the lower 80s Sunday into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 934 PM CDT Mon Aug 22 2016

VFR conditions are expected throughout the period. However, gusty
northwest winds will develop in the southwest early Tuesday
morning and spread north and east throughout the afternoon hours.

As mentioned in the latest discussion above, the HRRR is showing
the potential for a limited area of low stratus/fog over portions
of central ND late tonight. With approaching cold front think this
would be short lived with a limited areal extent, if it occurs at
all. At this time no plans to amend any TAF forecast for fog.
Will alert the overnight crew to re-evaluate.

&&

.FIRE WEATHER...
Issued at 307 PM CDT Mon Aug 22 2016

For Tuesday afternoon, increased fire danger is anticipated
behind a departing cold front across far southwest North Dakota.
Dry fuels, particularly in the western portions of Golden Valley,
Slope, and Bowman counties, combined with sustained northwest
winds of 20 to 25 mph, and minimum relative humidity of around 20
percent, may result in near critical fire weather conditions. Thus
a Fire Weather Watch remains in effect for Tuesday afternoon into
early Tuesday evening.

&&

.BIS Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NDZ031-040-043.

&&

UPDATE...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 22, 9:51 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT MON AUG 22 2016

NDZ031-040-043-240300-
GOLDEN VALLEY-SLOPE-BOWMAN-
851 PM MDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY AFTERNOON INTO
TUESDAY EARLY EVENING. PLEASE REFER TO WWW.WEATHER.GOV/BIS/FIRE
FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-017-240300-
DIVIDE-BURKE-WILLIAMS-MCKENZIE-
951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-010>013-018>023-025-032>037-041-042-044>048-050-051-
240300-
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH
CENTRAL FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.